Article Text

Download PDFPDF
Metronidazole-induced cerebellar syndrome
  1. Yoshitaka Tomoda,
  2. Satoshi Kagawa,
  3. Kei Miyasato,
  4. Satoshi Kurata,
  5. Kazutoyo Tanaka
  1. Department of General Medicine, Saiseikai Fukuoka General Hospital, Fukuoka, Japan
  1. Correspondence to Dr Yoshitaka Tomoda, Department of General Medicine, Saiseikai Fukuoka General Hospital, Fukuoka 810-0001, Japan; yoshisoph{at}gmail.com

Statistics from Altmetric.com

A 73-year-old man with type 2 diabetes and paroxysmal atrial fibrillation was admitted to our hospital with nausea, numbness in both lower legs, frequent falls and difficulty in speaking that had been present for 7 days. Two months before presentation, he underwent total gastrectomy for advanced gastric cancer, which was complicated by an intra-abdominal abscess, for which he had been administered oral levofloxacin (500 mg daily) and metronidazole (500 mg three times daily) for 1 month (total dose of 45 000 mg of metronidazole). On neurological examination, he was alert and oriented, but had dysarthria, ataxic gait and an impairment in deep sensation in both lower limbs. His muscle strength was nearly normal. The laboratory data were nearly normal, except …

View Full Text

Footnotes

  • Contributors YT wrote the paper. SKa, KM and SKu acquired data. KT critically revised the manuscript. All authors have read and approved the final manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.